North Dakota, 2008

Hail in North Dakota, July 15, 2008

July 15, 2008 · NWS BIS · 2 events in 2 counties and zones

Thunderstorms developed over south central North Dakota on Tuesday, July 15th, in the vicinity of a surface boundary supported by an incoming short wave trough. Two reports of large hail were received during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over south central North Dakota on Tuesday, July 15th, in the vicinity of a surface boundary supported by an incoming short wave trough. Two reports of large hail were received during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 15, 2:30 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 15, 2:30 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT TUE JUL 15 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
FRONTAL SYSTEM AND ASSOCIATED BAROCLINIC ZONE ACROSS SOUTHERN ND
TUESDAY AFTERNOON. ZONE OF WEAK MID LEVEL CONVECTION ACROSS NORTH
CENTRAL ND NORTHEAST ND MAY BE H8-H7 FRONTAL ZONE LIFT. SHORTWAVE
TROUGH SEEN MOVING THROUGH MONTANA WILL GENERATE ELEVATED CONVECTION
OVER WEST AND CENTRAL ND. A LITTLE DIFFICULT ION TIMING AS ELEVATED
CONVECTION MAY BEGIN FROM AN EXTENSION OF CONVECTION OVER THE
NORTHEAST INTO THE NORTH CENTRAL. CONVECTION ALSO EXPECTED FROM
MONTANA SHORTWAVE IN THE SOUTHWEST AND WEST CENTRAL. SO WILL NEED TO
BROADBRUSH POPS A LITTLE ACROSS THE STATE. ON WEDNESDAY...LEFTOVER
CONVECTION WILL BE EXITING THE AREA WITH BAROCLINIC ZONE/FRONTAL
SYSTEM STILL BASICALLY IN PLACE ACROSS THE SOUTH. THIS WILL AGAIN
SET UP THE CONDITIONS FOR THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY MORNING...WITH BETTER CHANCE OF THUNDERSTORMS FRIDAY
NIGHT.

.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT...
LOOKS ACTIVE WITH A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS
CONTINUING INTO SATURDAY...THEN THE PRECIPITATION TAPERS OFF
SATURDAY NIGHT. WENT SOLELY WITH THE ECMWF THIS FORECAST PACKAGE AS
HPC CONTINUES THE IDEA OF THE GFS HAVING LITTLE MERIT WITH THE TRACK
OF AN UPPER LOW WHICH EJECTS OUT FROM BRITISH COLUMBIA THURSDAY. THE
ECMWF KEEPS THE CENTER/TRACK OF THE LOW ACROSS SOUTH CENTRAL
CANADA...WHILE THE GFS HAS A PATH ALONG THE US/CANADIAN BORDER. THE
GFS SOLUTION IS FURTHER NORTH THAN WHAT IT WAS YESTERDAY AT THIS
TIME...WHICH MEANS IT IS COMING MORE IN LINE WITH THE ECMWF. HENCE
FOLLOWING THE ECMWF...A SFC COLD FRONT WILL CROSS THE CWA DURING THE
DAY SATURDAY WITH THE UPPER TROUGH FOLLOWS FOR SATURDAY EVENING. THE
RESULT WILL BE FOR A CHANCE OF THUNDERSTORMS AT THIS TIME...PERHAPS
AN INCREASED PROBABILITY IN FUTURE FORECASTS. THE LOW DEPARTS SUNDAY
WITH A HIGH PRESSURE RIDGE TAKING CONTROL DURING THE DAY SUNDAY INTO
MONDAY. A PROGRESSIVE FLOW CONTINUES THROUGH MIDWEEK WITH PERIODIC
SHORTWAVES AND A THREAT OF SHOWERS AND THUNDERSTORMS FROM TIME TO
TIME.

&&

.AVIATION...SUMMERTIME CONDITIONS WITH VFR CEILINGS/VISIBLITIES BUT
ALSO A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE CENTRAL AND
SOUTHERN AERODROMES TONIGHT THROUGH WEDNESDAY NIGHT. THE NORTHERN
TAF SITES (KISN/KMOT) ARE NOT EXCLUDED...BUT THE BETTER THREAT WILL
BE CLOSER TO THE STATIONARY FRONT WHICH IS CURRENTLY LOCATED OVER
NORTHERN SOUTH DAKOTA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
TONIGHT WITH ANOTHER ROUND LATE WEDNESDAY INTO WEDNESDAY NIGHT. IN
AND AROUND THUNDERSTORMS...GUSTY WINDS/HAIL AND A BRIEF PERIOD OF
MVFR CONDITIONS CAN BE EXPECTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA/KS
Hazardous weather outlook, Jul 15, 4:41 AM CST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
541 AM CDT TUE JUL 15 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
541 AM CDT TUE JUL 15 2008 /441 AM MDT TUE JUL 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY...WITH INCREASING
CHANCES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT...SOME STORMS MAY BE SEVERE.

ONLY A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY IN SOUTHERN NORTH
DAKOTA...THEN AN ACTIVE WEATHER PATTERN FRIDAY THROUGH MONDAY WITH
CHANCES OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The radar

The Bismarck radar (KBIS), 85 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Emmons

When
July 15, 6:17 PM CST to 6:22 PM CST
Where
Emmons County, 0.48 mi E of Strasburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.130, -100.160

Hail, Grant

When
July 15, 6:35 PM MST to 6:40 PM MST
Where
Grant County, 1.91 mi W of Shields
Measured
0.75 in hail
Reported by
Public
Coordinates
46.230, -101.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113021, 113023.